Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

April 7, 2019Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 7, 2019, 10:52 PM EDT for Howard County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2019, 10:52 PM EDT (02:52 UTC)
Expired
Apr 7, 2019, 11:15 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Howard County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS53 KIND 080252
SVRIND
INC067-080315-
/O.NEW.KIND.SV.W.0011.190408T0252Z-190408T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1052 PM EDT SUN APR 7 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Howard County in central Indiana...

* Until 1115 PM EDT.

* At 1052 PM EDT, a severe thunderstorm was located near Swayzee, or
  11 miles northeast of Kokomo, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8586 4052 8586 4042 8587 4056 8609
      4057 8587
TIME...MOT...LOC 0252Z 284DEG 43KT 4055 8593 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
1 follow-up statement
843 
WWUS53 KIND 080305
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1105 PM EDT SUN APR 7 2019

INC067-080315-
/O.EXP.KIND.SV.W.0011.000000T0000Z-190408T0315Z/
Howard IN-
1105 PM EDT SUN APR 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY
WILL EXPIRE AT 1115 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4056 8586 4052 8586 4042 8587 4056 8609
      4057 8587
TIME...MOT...LOC 0305Z 284DEG 43KT 4051 8574 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 9:41 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 7, 9:41 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
941 PM EDT Sun Apr 7 2019

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 328 PM EDT Sun Apr 7 2019

A cold front will bring scattered showers and thunderstorms to
central Indiana tonight into Monday. A strong low pressure system
will bring more rain chances to the area Wednesday through Thursday
night. Yet another system will bring more rain chances for the
second half of next weekend. Temperatures will stay above normal
through much of the work week, then turn to below normal.

&&

.NEAR TERM /Overnight/...

Issued at 941 PM EDT Sun Apr 7 2019

Surface analysis late this evening shows broad cyclonic flow
across Indiana with Low pressure centered over Lower Michigan. A
cold front stretched SW across Illinois to SW Missouri. WARM SW
flow was in place across Indiana. Radar shows a few showers with
isolated thunder strikes north of LAF and NW of HUF. More
organized precipitation was found across Western Illinois...ahead
of the cold front.

HRRR continues to suggest a eastward propagation of the the cold
front and associated precipitation now over Western Illinois. Time
heights suggest best moisture and lift overnight as these features
arrive and pass. Thus have trended short term pops (next 1-2
hours) higher in areas where current radar trends suggest
propagation of ongoing storms...but best and more widespread pops
will be expected overnight as better forcing arrives along and
ahead of the cold front overnight.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 328 PM EDT Sun Apr 7 2019

Models are close enough that the model blend initialization
was accepted for most items.

The cold front will hang around the southern forecast area on
Monday, so will keep some low PoPs there into early afternoon.
Otherwise dry conditions can be expected through Monday night.

Another cold front will move through on Tuesday, but there won't be
any moisture to work with. Will keep the area dry.

On Wednesday, a warm front will move through area ahead of a
deepening surface low well to the west of the area. There could be
enough forcing and moisture across the northern forecast area for a
few showers, so kept the initialization's low PoPs. However,
confidence is low at this time.

The initialization's temperatures look reasonable.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 240 PM EDT Sun Apr 7 2019

Ensembles indicate a progressive and active extended period. One
significant trough is expected to lift out from the Plains into
the Great Lakes early in the period, while another trough may move
into the Midwest by next Sunday.

Ensembles in fairly good agreement in the best precipitation
threat with the first system will be on Thursday and Thursday
night. Will go with PoPs for showers and thunderstorms in those
periods to cover the first system. System may be quite dynamic,
with long range operational models suggesting an associated mid
level jet around 100 kts.

Ensembles suggest the precipitation threat with the second system
may arrive as early as Saturday night. Will go with PoPs for Saturday
night into Sunday with this second system.

&&

.AVIATION /Discussion for the 080000Z Tafs/...

Issued at 741 PM EDT Sun Apr 7 2019

Mainly VFR conditions will be expected overnight. Some brief MVFR
conditions will be possible as a weak cold front and associated
cold front pushes across Indiana. HRRR suggests sct rain showers
pushing across the state along and ahead of the front and MVFR
Cigs will be expected with any sct shra.

Weak cold air advection and time heights suggest lingering lower
level moisture in the wake of the front on Monday morning...which
should lead to some continued MVFR Cigs in the morning. As heating
and mixing continues through the day...dry air and subsidence is
expected to return leading to VFR cigs by the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...Puma
SHORT TERM...50
LONG TERM....JAS
AVIATION...JP
Hazardous weather outlook, Apr 7, 6:08 PM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
608 PM EDT Sun Apr 7 2019

INZ021-028>031-035>049-051>057-060>065-067>072-082215-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
608 PM EDT Sun Apr 7 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated severe thunderstorms are possible this evening.

Hazards: Damaging winds and large hail will be the primary severe
threats. Cloud to ground lightning and brief heavy rain are possible
with any storm.

Timing: Lightning and brief heavy rain mainly before 200 AM.
Damaging winds, large hail and isolated tornadoes this evening.

Discussion: A cold front will move in from the northwest tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: A frontal system will bring thunderstorms to the area
Thursday and Thursday night. At this time, it is too early to
determine if any could be severe, but any storm can produce lightning
and brief gusty winds and heavy rain.

Discussion: A cold front will move through Thursday night, otherwise
high pressure will be in charge.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 7, 10:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             WEST LAFAYETTE          40.45N 86.91W
04/07/2019  E0.70 INCH       TIPPECANOE         IN   PUBLIC

            LOCATED HALF A MILE NORTH OF THE FOOTBALL
            STADIUM.

&&

BHH
Local storm report, Apr 7, 10:30 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 PM EDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             1 W PURDUE UNIVERSITY   40.42N 86.94W
04/07/2019  E0.75 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Local storm report, Apr 7, 10:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             3 ENE LAFAYETTE         40.43N 86.82W
04/07/2019  E0.88 INCH       TIPPECANOE         IN   PUBLIC

&&

BHH
Local storm report, Apr 7, 10:34 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1034 PM EDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     2 SW PURDUE UNIVERSITY  40.41N 86.94W
04/07/2019  M61 MPH          TIPPECANOE         IN   ASOS

&&

BHH

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.